South Dakota, 2025

Wildfire and Dust Storm in South Dakota, May 11 to 12, 2025

May 11 to 12, 2025 · NWS ABR · 5 events in 3 counties and zones

Strong south winds, abnormally dry conditions and record temperatures over a 3 to 4 day period resulted in wildfires and blowing dust. On Saturday, May 10th, temperatures topped out in the mid and upper 80s with peak wind gusts between 30 and 40 mph.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Strong south winds, abnormally dry conditions and record temperatures over a 3 to 4 day period resulted in wildfires and blowing dust.

On Saturday, May 10th, temperatures topped out in the mid and upper 80s with peak wind gusts between 30 and 40 mph. An issue with a train caused multiple small fires along 5 miles of track that parallels US Highway 14 in Hughes county, mainly near the town of Blunt.

On Sunday, May 11th, temperatures topped out in the upper 80s to mid 90s, with record highs set in Sisseton and Mobridge. Wind gusts peaked at 60 mph at the Groton South Dakota State University mesonet station, with a vast majority of weather stations across the area seeing gusts top out over 50 mph. Blowing dust was also evident on satellite across the James valley region, however in Hand county it was particularly notable with commuters and law enforcement reporting visibility down to zero at times. A fire developed on the edge of the town of Claremont and would go on to burn about 80 acres. Damage to power lines as a result of this fire would go on to cause an outage to 245 customers in Day county. A second fire, 6 miles southeast of Glenham would go on to burn 859 acres of mostly farm and pasture land, running north northeast for 3.25 miles.

Monday, May 12th, was another day with strong winds of 45 to 55 mph, and temperatures topping out in the upper 80s to mid 90s. These strong winds resulted in zero visibility for portions of Hand county due to blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 11, 11:39 AM CST, 21 minutes earlier. Its key messages:

  • Confidence is high that an extended stretch of hot, dry, and windy conditions is likely to persist through Tuesday. Temperatures may break the 90 degree mark through Tuesday, which is at or near record highs.
  • Fire danger will remain elevated to critical through Tuesday for much of the forecast area with southerly winds gusting 35 to 50+ mph. A Red Flag Warning remains in effect this afternoon and evening. A Fire Weather Watch remains in effect for the entire forecast area on Monday.
  • Thunderstorms are expected Tuesday night through Thursday morning with highest chances (60 to 80%) Wednesday.
Area forecast discussion, May 11, 11:39 AM CST, 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1239 PM CDT Sun May 11 2025

.KEY MESSAGES...

- Confidence is high that an extended stretch of hot, dry, and
  windy conditions is likely to persist through Tuesday.
  Temperatures may break the 90 degree mark through Tuesday,
  which is at or near record highs.

- Fire danger will remain elevated to critical through Tuesday for much
  of the forecast area with southerly winds gusting 35 to 50+
  mph. A Red Flag Warning remains in effect this afternoon and
  evening. A Fire Weather Watch remains in effect for the entire
  forecast area on Monday.

- Thunderstorms are expected Tuesday night through Thursday morning
  with highest chances (60 to 80%) Wednesday.

&&

.UPDATE...
Issued at 1232 PM CDT Sun May 11 2025

See the updated aviation discussion below.

UPDATE Issued at 1053 AM CDT Sun May 11 2025

The forecast remains on track this morning. Southwesterly winds
are increasing due to the tightening pressure gradient between
high pressure across the great lakes region and a deepening lee of
the Rockies trough. Observations are already showing gusts of 30
mph region-wide, with a few south central obs at 40-45 mph. There
will be no reprieve in winds today. T/Td/RH forecast fields are
also on track to reach their respective record warm and critically
dry categories. Hot, dry and windy conditions make fire weather
the utmost concern today. A headline update was sent, but no
changes were made to the red flag warning for today and watch for
Monday.

&&

.DISCUSSION...
Issued at 410 AM CDT Sun May 11 2025

Breezy south to southwest winds are already ongoing early this
morning. Winds are expected to strengthen with gusts 35 to 50 mph by
afternoon. High pressure over the Great Lakes and low pressure over
Montana is creating a tight pressure gradient across South Dakota
today with a 12 mb difference from northwest to southeast. This
gradient persists up to 850 mb establishing a strong llj. However,
there's no upper level support with winds weakening markedly by 700
mb. This scenario presents an interesting challenge for model
guidance which shows a significant spread in wind speed
probabilities depending on placement of the low. No matter how you
cut it, though, winds will be strong enough to support Red Flag
conditions when combined with the very dry air mass in place. RH is
still expected to fall into the 15 to 25 percent range through
Tuesday. Winds will gradually weaken from west to east on Tuesday as
a cold front approaches and the gradient shifts east. Still, it's
likely portions of the cwa will need fire weather headlines through
Tuesday. A Fire Weather Watch remains in place for Monday and will
probably be upgraded once today's RFW expires.

As for precip chances - shortwave energy collapses the upper ridge
across northwest SD tonight. While most of the showers and
thunderstorms are expected to remain closer to the low in Montana,
there's a non-zero chance some may creep into western Corson county
tonight. Otherwise, greatest chances for showers and thunderstorms
will be with the passage of the cold front Tuesday night through
Thursday morning, with most of the activity focused on Wednesday.
Ample shortwave activity moves in with an upper trough, markedly
increasing instability and forcing Wednesday evening. Would not be
surprised with strong to a few severe storms Wednesday evening,
though SPC has yet to put out an outlook. Will continue to monitor
the potential over the next few days.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1232 PM CDT Sun May 11 2025

Terminals KABR,KATY,KPIR,KMBG

VFR conditions will prevail through the TAF period. However gusty
winds will be an aviation concern. South to southwest winds with
gusts to 30-40 kts can be expected through the afternoon. Some
decoupling of winds will occur as an inversion sets up during the
overnight/early morning hours, but the hazard then becomes low
level wind shear. Strong winds persist into Monday as well.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     SDZ003>011-015>023-033>037-045-048-051.

     Fire Weather Watch from Monday afternoon through Monday evening
     for SDZ003>011-015>023-033>037-045-048-051.

MN...Red Flag Warning until 10 PM CDT this evening for MNZ039-046.

     Fire Weather Watch from Monday afternoon through Monday evening
     for MNZ039-046.

&&

UPDATE...Serr
DISCUSSION...20
AVIATION...Serr
Hazardous weather outlook, May 11, 2:56 AM CST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
356 AM CDT Sun May 11 2025

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120900-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
356 AM CDT Sun May 11 2025 /256 AM MDT Sun May 11 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

High to extreme grassland fire danger is expected across the region
today. South to southwest winds will gust 35 to 50 mph by afternoon
as RH falls to 15 to 25 percent.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

High to very high grassland fire danger is expected Monday and
Tuesday as dry, hot, and windy conditions continue.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire, 2 dust storm, 1 high wind. Local standard time, as filed.

Wildfire, Walworth

When
May 11, 12:00 PM CST to 5:00 PM CST
Where
Walworth forecast zone
Reported by
Emergency Manager
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

A fire developed from an old tree pile burn on 134th street and quickly spread north, mainly though pasture and field stubble. Damage included fence posts and power lines that ran through the area. Total acres burned was calculated at 859, with the fire running northeast for 3.25 miles. Fire suppression was accomplished by a combination of actions that included multiple fire agencies, including a Federal Aerial Drop Plane, with additional support from resident ranchers/farmers supplying tractors, discs and trailers with water tanks.

High Wind, Brown

When
May 11, 12:45 PM CST
Where
Brown forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

Dust Storm, Hand

When
May 11, 12:46 PM CST to 8:03 PM CST
Where
Hand forecast zone
Reported by
Emergency Manager
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Hand county emergency management reports visibility near zero along portions of highway 14 and in several other locations across the county. A peak wind gust of 52 mph was observed at the Ree Heights SDDOT mesonet station at 1200 pm CST. Blowing dust was clearly evident on satellite.

Wildfire, Brown

When
May 11, 2:00 PM CST to 4:30 PM CST
Where
Brown forecast zone
Reported by
Fire Department/Rescue
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

A fire located on the east side of Claremont would burn approximately 80 acres, including power lines that would result in an outage for portions of Day county, with 245 customers reporting a disruption to service.

Dust Storm, Hand

When
May 12, 9:54 AM CST to 8:15 PM CST
Where
Hand forecast zone
Reported by
Emergency Manager
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Hand county emergency management reports a reduction in visibility to near zero due to blowing dust and crop debris near Miller and locations around the area. A peak wind gust of 53 mph was recorded near Ree Heights at 10:10 am.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251525, 1251522, 1251524, 1251527, 1251531.